Benadryl linked to mental illness


SHARES

BY: NADIA ZAIDI 

It’s a pill found in most household medicine cabinets. It is trustworthy and effective, but could it lead to a mental illness?

Potentially.

A previous study published by Indiana University finds that diphenhydramine, an active ingredient in Benadryl, is linked to dementia and other weakened cognitive functions.

Diphenhydramine is also present in other common over-the-counter drugs like Dimetapp and Unisom.

Researchers found that users taking the drug had reduced brain sizes and slower metabolisms.

A previous study  by the University of Washington had similar findings.

Benadryl is highly recommended to combat allergies and reactions. It’s also a popular sleep aid. Researchers advise against long-term use of the trusted hot-pink pill for insomnia or sleep disorders.

Often times people develop tendencies to misuse accessible pharmaceuticals with hopes of self-curing, or self-medicating. Drugs like Benadryl can become highly addictive due to the sedative side effect it has on the central nervous system.

Benadryl was first developed in 1943 by a chemical engineer. It was the first antihistamine that did not case extreme drowsiness and was an instant best seller on the market.

Shortly thereafter, it was a frequently used drug for allergies, cough, colds, insect bites, hives, nausea and motion sickness. Around this time, Scientists realized that it was effective at elevating mood. This led them to the creation of antidepressants.

In the mid-1970s, diphenhydramine was further developed to create one of the leading antidepressants, Prozac.

When combined with other prescription drugs and alcohol, Benadryl releases even profounder sedative effects that may become addictive.

Consumers must exercise their discretion when purchasing non-prescription medication. Clinicians state that ailments, which can naturally heal on their own, should. Additionally, it is never advised to mix medications without the counsel of a healthcare practitioner.

It’s important to seek medical advice prior to continued use Benadryl to avoid potential mental disturbances or damage.